Jump to content
CrazyBoards.org

Why is Effexor making me feel like this?


Recommended Posts

I upped my Effexor ER 16 days ago and i am having a ton of anxiety. It always seems to do this, then my doctor decides to up the dose. Do i need to stay on this dose for 6 weeks to see an improvement? I'm having anxious thoughts and having to take xanax for breakthrough anxiety when the klonopin doesn't work. I hate living like this. Advice needed!

Link to comment
Share on other sites

Ethansmom -

Effexor is a MRI - a Multiple Reuptake Inhibitor - which means that it affects the reuptake of different neurotransmitters at different dosages. At the low dosage range, it works best on serotonin. In the mid range, it affects norepinephrine. At the high end, it's effective on dopamine. You don't mention your exact dosage, but if you've left the serotonin range and entered the norepinephrine range, it may be that norepinephrine isn't the neurotransmitter that needs tweaking. In my case, for instance, I had a problem with anxiety when taking Wellbutrin on its own because Wellbutrin had a high affinity for norepinephrine. You may ask your pdoc what the strategy is with the Effexor. The way my pdoc uses my Effexor is to pair it with a release agent for the same neurotransmitter the Effexor is targeting at my dosage.

Six weeks is a long time to wait for signs of change. Normally you would expect to see results within 3-4 weeks at most.

Link to comment
Share on other sites

Thank you both for responding. I am on 150mg so I believe the norepinephrine is hitting now. I am felt worse with each increase , but better on 112.5.  I just feel nervous and shaky . Not sure to go up or down. Thankfully I see the doctor on Wednesday 

Link to comment
Share on other sites

At 75 mg is when Effexor is thought to max out with its serotonin reuptake inhibition; any further dosage increases don't yield any stronger serotonin reuptake inhibition.

At 150 mg is generally when Effexor is thought to start working on norepinephrine reuptake inhibition, so it could be that the increase in norepinephrine could be the cause of your anxiety.

Since 75 mg is where Effexor maxes out at serotonin reuptake inhibition, if at 75 mg you weren't getting the desired therapeutic effect for anxiety (if that's what you're taking it for), since increasing the Effexor would just cause added norepinephrine which could just exacerbate anxiety, you might be better off with an SSRI (due to lack of norepinephrine uptake inhibition, with the exceptions of Prozac and Zoloft, the former being a 5-HT2C antagonist which increases dopamine and norepinephrine levels, and the latter being a dopamine reuptake inhibitor in addition to being an SSRI). Then again, Cymbalta is indicated for GAD (generalized anxiety disorder), and it is thought to be a more potent SNRI than Effexor... Norepinephrine can actually help some people with anxiety symptoms (usually those prone to ADHD-like or ADHD symptoms); everyone's brain chemistry is different. Ask your doctor about it though.

Edited by mikl_pls
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...